Hail, Campbell
- When
- June 24, 8:08 AM MST to 8:13 AM MST
- Where
- Campbell County, 6.7 mi SSE of Rozet
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.186, -105.167
A severe thunderstorm developed over east central Campbell County and moved southeast into Weston County, producing large hail over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over east central Campbell County and moved southeast into Weston County, producing large hail over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 4:26 AM MST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 526 AM MDT WED JUN 24 2015 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 520 AM MDT WED JUN 24 2015 CLUSTER OF THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EAST DURING THE EARLY MORNING...MOVING EASTWARD OUT OF THE FORECAST AREA LATER THIS MORNING. THE NEXT DISTURBANCE WILL FOLLOW CLOSE BEHIND...WITH ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ENTERING NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING AROUND MID MORNING. SOME SUN MAY DEVELOP BY THE EARLY AFTERNOON...WITH HIGHS IN THE MID 70S TO LOWER 80S. TIMING OF THE NEXT DISTURBANCE IS STILL A BIT UNCERTAIN...BUT SHOULD GENERALLY CROSS THE AREA DURING THE LATER AFTERNOON AND EARLY EVENING HOURS...WITH WHAT LOOKS TO BE A MORE FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTN/EVN WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE SETUP REMAINS MUCH THE SAME FOR THURSDAY WITH A RELATIVELY STRONG IMPULSE CREATING ANOTHER CHANCE SHOWERS AND THUNDERSTORMS. .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 251 AM MDT WED JUN 24 2015 THE BROAD HIGH AMPLITUDE UPPER RIDGE WILL CONTINUE BUILDING OVER THE WESTERN CONUS ON FRIDAY. A WEAK DISTURBANCE IN THE UPPER FLOW WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA ON FRIDAY. THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN OVER THE WEEKEND...BRINGING DRIER WEATHER INTO EARLY NEXT WEEK. ALTHOUGH MAINLY DRY WEATHER IS EXPECTED FROM THE WEEKEND INTO EARLY NEXT WEEK...A FEW SHORTWAVES ROUNDING THE UPPER RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED STORMS...MAINLY ACROSS THE BLKHLS. WARMER TEMPS ARE EXPECTED WITH HIGHS REGULARLY REACHING THE 80S. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING ISSUED AT 518 AM MDT WED JUN 24 2015 SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EASTWARD THIS MORNING. THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE SOUTHEAST OF THE FORECAST AREA BY MID MORNING AS ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS MOVES OUT OF SOUTHEASTERN MONTANA AND INTO FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WHICH WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REST OF THE AREA DURING THE AFTERNOON. MVFR CIGS/VSBYS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 328 AM MDT WED JUN 24 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 328 AM MDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA AGAIN LATER THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AGAIN ON THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 AM MDT WED JUN 24 2015
SDZ042-044-241100-
SHANNON SD-BENNETT SD-
419 AM MDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 500 AM MDT...
AT 419 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATESLAND...OR 18 MILES EAST OF PINE RIDGE...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BATESLAND AND SOUTHWESTERN LACREEK WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4303 10229 4306 10230 4317 10228 4316 10171
4310 10169 4300 10169 4300 10209
TIME...MOT...LOC 1019Z 278DEG 36KT 4311 10221
RUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/24/2015 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
HAIL COVERED GROUND. ALSO HAD WIND GUST OF 49MPH
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 AM MDT WED JUN 24 2015
WYZ054-055-241515-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
847 AM MDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 915 AM MDT...
AT 846 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ROZET...OR 7 MILES EAST OF GILLETTE...MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROZET.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 135 AND
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4419 10538 4441 10529 4439 10509 4418 10509
4410 10513
TIME...MOT...LOC 1446Z 296DEG 13KT 4424 10534
MCKEMYThe Rapid City radar (KUDX), 187 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587449, 587450.